Tornado, Stillwater
- When
- August 11, 7:27 PM MST to 7:45 PM MST
- Where
- Stillwater County, 6 mi W of Molt
- Rating
- F0
- Path length
- 7 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.867, -109.050
5 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 11, 1:47 PM MST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
247 PM MDT THU AUG 11 2005
.SHORT TERM...VALID FOR FRI AND SAT...
WEATHER CHANGE ON TAP FOR THE REGION AS A STRONG NORTHERLY FLOW
ALOFT IS PROGGED TO DOMINATE SHORT TERM WEATHER FORECAST. FOR
TODAY...FLOW IS A BIT MORE DOWNSLOPISH THAN PREVIOUS DAYS BUT
ENOUGH LOW LEVEL MOISTURE LINGERS OVER THE REGION TO ALLOW
THUNDERSTORMS TO DEVELOP. CAPE IS NOT NEARLY AS HIGH AS PREVIOUS
DAYS BUT SHEAR IS A BIT BETTER SO SOME STORMS MAY PUT DOWN SOME
SMALL HAIL. COLD FRONT PROGGED TO MOVE INTO THE AREA SLOWER THAN
PREVIOUS FORECAST AND LOOKS TO BE AROUND 15Z FOR BILLINGS. STILL
DO NOT EXPECT MUCH WARMING TO OCCUR TOMORROW AND BEHIND THE FRONT
MUCH COOLER TEMPERATURES WITH UPSLOPE FLOW AND LOW CLOUDS WILL
MAKE IT FEEL VERY UNSUMMERLIKE. MOST INTERESTING PERIOD OF WEATEHR
WILL OCCUR LATE FRIDAY NIGHT THROUGH EARLY SATURDAY WHEN AN UPPER
LEVEL SHORTWAVE ROLLS ACROSS THE UPLSOPE LOW LEVEL AIRMASS AND
PROVIDES A DYNAMIC PERIOD OF LIFT. TEMPERATURES AT UPPER LEVEL
LOOK TO BE SUFFICIENT FOR SNOW AND WILL BE MENTIONING
ACCUMULATIONS FOR LOCATIONS ABOVE 7000 FEET. SATURDAY WILL BE AN
ANOTHER WELL BELOW NORMAL TEMPERATURE DAY BUT PRECIPITATION WILL
BE TAPERING OFF DURING THE DAY. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
FEW CHANGES TO THE GOING FORECAST. MAIN ADJUSTMENT WAS TO POPS.
DECREASED POPS SUNDAY AND SUNDAY NIGHT AS CONVERGENCE ALOFT SHOULD
PUT LARGE SUBSIDENCE AREA OVER SOUTHERN MONTANA. ANOTHER WAVE
ALOFT MOVES THROUGH ON MONDAY AFTERNOON FOR AN ADDITIONAL CHANCE
OF AFTERNOON AND EVENING SHOWERS. RIDGE ALOFT BUILDS INTO THE AREA
TUESDAY AND SOUTHWEST FLOW BECOMES ESTABLISHED THURSDAY. NEXT
SYSTEM DEVELOPS OVER PACIFIC NORTHWEST AND BEGINS TO SHED PIECES
OF ENERGY FURTHER TO THE EAST OVER MONTANA. STILL A LOT OF
UNCERTAINTY REGARDING STRENGTH AND TIMING OF NEXT SYSTEM SO LEFT
BROAD BRUSHED LOW POPS IN PLACE. TEMPERATURES SHOULD SLOWLY
INCREASE INTO THE MID TO UPPER 80S BY THURSDAY...WHICH IS NEAR
NORMAL FOR THIS TIME OF YEAR. CHAMBERS
&&
.AVIATION...
EXPECT VFR CONDITIONS THIS AFTERNOON INTO THIS EVENING WITH
ISOLATED SHOWERS AND THUNDERSTORMS MAINLY WEST OF AN MLS-4BQ LINE.
PRECIPITATION SHOULD DIMINISH AFTER MIDNIGHT. PATCHY MVFR TO IFR
CONDITIONS ARE EXPECTED TO DEVELOP AFTER 3 AM MDT WITH FOG
REDUCING VISIBILITIES TO AROUND 3 MILES AT TIMES. INCREASING
CLOUDINESS AND SHOWER ACTIVITY WILL DEVELOP BY MID MORNING FRIDAY. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 055/063 045/062 046/076 055/080 056/082 058/085 056/083
24/W 56/R 22/W 00/B 00/B 22/T 22/T
LVM 047/066 036/063 041/073 045/080 046/082 047/083 046/081
24/W 56/R 22/W 02/T 21/B 22/T 22/T
HDN 054/066 043/063 045/079 053/083 057/085 058/087 057/085
24/W 54/R 22/W 00/B 00/B 22/T 22/T
MLS 054/067 046/064 046/076 054/082 056/085 057/084 056/082
23/W 42/R 12/W 00/U 00/B 02/T 22/T
4BQ 054/071 047/063 046/076 053/082 054/084 055/087 054/085
24/W 53/R 22/W 02/T 01/B 22/T 22/T
BHK 052/067 043/061 046/074 052/078 053/080 054/083 053/081
22/W 32/R 12/W 00/U 00/B 22/T 22/T
SHR 051/068 045/062 042/075 050/082 051/084 052/086 051/084
34/W 56/R 20/B 02/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 843 PM MDT WED AUG 10 2005 MTZ028>042-056>058-063>068-WYZ098-099-120245- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 843 PM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 34 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
5 hail, 2 tornado. Local standard time, as filed.
Thunderstorms began developing along an east to west oriented surface boundary southwest of Billings around 5:50 PM 11 August 2005 and remained anchored to the boundary through about 7:20 PM. A left moving supercell then began to move off the boundary and to the northeast. Over the next 45 minutes, the storm split numerous times as it moved northeast, but remained the dominate splitting cell. During this time, the storm either ignited or moved over a recently ignited fire by earlier convection. Around 8:27 PM, shortly after passing over the fire, a tornado was spotted by a motorcyclist traveling in the area. The cyclonic tornado likely developed along the storm's outflow and was not associated with the left moving supercell's mesocyclone. A pre-existing surface boundary possibly from convection to the north, was also in the vicinity. The F0 tornado moved northeast around 20 mph until 9:05 PM, when it lifted.Visually, the tornado was ominous looking, possibly because it picked up smoke. However, it appears the tornado's rotation was weak per video and lack of any evidence of the tornado in a storm survey conducted by a National Weather Service employee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyThe tornado archive for Montana, 2005Warnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469308, 5469309, 5469306, 5469307, 5469305, 5469304, 5469303.